Alert archive / Indiana / Special Weather Statements in 2014
Special Weather Statement, NWS Indianapolis, IN
NWS Indianapolis, IN issued this special weather statement at Sep 20, 2014, 11:21 PM EDT for Tippecanoe County, Warren County, Indiana. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 20, 2014, 11:21 PM EDT (03:21 UTC)
- Expired
- Sep 21, 2014, 12:00 AM EDT
- In force
- 39 min
- Issued by
- NWS Indianapolis, IN
Counties Tippecanoe County, IN, Warren County, IN
The radar
The Indianapolis radar (KIND), 97 km from the middle of the area, began a volume at 03:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Lincoln, IL (KILX), launched 00:00Z, 3.4 hours before the alert went out and 140 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1828 J/kg
- Mixed-layer CIN
- -15 J/kg
- Mixed-layer LCL
- 910 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 138 m²/s²
- 0-3 km storm-relative helicity
- 197 m²/s²
- Significant tornado parameter
- 1.4
- Supercell composite
- 8.3
The text
As transmitted, in the capitals the NWS used until 2016.
205 WWUS83 KIND 210321 SPSIND SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE INDIANAPOLIS IN 1121 PM EDT SAT SEP 20 2014 INZ028-029-035-210400- FOUNTAIN-TIPPECANOE-WARREN- 1121 PM EDT SAT SEP 20 2014 ...STRONG THUNDERSTORM ADVISORY FOR NORTHEASTERN FOUNTAIN... TIPPECANOE AND NORTHEASTERN WARREN COUNTIES UNTIL MIDNIGHT EDT... AT 1119 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8 MILES NORTH OF WILLIAMSPORT...OR 15 MILES SOUTH OF FOWLER...MOVING EAST AT 35 MPH. HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... LAFAYETTE... WEST LAFAYETTE... PINE VILLAGE... SHADELAND... PURDUE UNIVERSITY... DAYTON... CLARKS HILL... HEAVY RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY. && LAT...LON 4049 8670 4022 8670 4031 8743 4048 8739 TIME...MOT...LOC 0321Z 277DEG 40KT 4040 8728 $$ SMF
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before this special weather statement went out at Sep 20, 10:20 PM EDT, 1 hour 1 minute earlier.
Area forecast discussion, Sep 20, 10:20 PM EDT, 1 hour 1 minute before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE INDIANAPOLIS IN 1020 PM EDT SAT SEP 20 2014 .UPDATE... THE AVIATION SECTION HAS BEEN UPDATED BELOW. && .SYNOPSIS... ISSUED AT 145 PM EDT SAT SEP 20 2014 A COLD FRONT OVER WISCONSIN AND IOWA IS EXPECTED TO PUSH TOWARD AND ACROSS INDIANA TONIGHT. SCATTERED RAIN SHOWERS AND PERHAPS A THUNDERSTORM ARE EXPECTED TO DEVELOP ALONG AND AHEAD OF THE FRONT...RESULTING IN SOME LIGHT RAIN AMOUNTS TONIGHT. THE FRONT WILL QUICKLY PUSH SOUTHEAST OF INDIANA ON SUNDAY MORNING AND TAKE ANY RAIN CHANCES WITH IT. BY SUNDAY AFTERNOON...ANOTHER COOL CANADIAN HIGH PRESSURE SYSTEM WILL BEGIN TO BUILD ACROSS THE REGION. THIS WILL BRING DRY WEATHER ALONG WITH SEASONABLE TEMPERATURES TO INDIANA FOR MUCH OF THE NEXT WORK WEEK. && .NEAR TERM /TONIGHT/... ISSUED AT 920 PM EDT SAT SEP 20 2014 THE MAIN FORECAST CHALLENGE TONIGHT WILL BE POPS. AS OF 0030Z A LINE HAD REACHED THE CENTRAL CWA. NEW CONVECTION WAS DEVELOPING BEHIND IT. THIS CORRESPONDS WELL TO WHAT MODEL QPF HAS BEEN INDICATING. THAT IS...PRECIPITATION WONT END UNTIL QUITE LATE TONIGHT WHEN A FRONT NOW CLOSE TO THE MISSISSIPPI RIVER BRINGS IN DRIER AIR. THE HIGH POPS FROM THE EARLIER FORECAST LOOK GOOD. CONDITIONS ARE STILL UNSTABLE ENOUGH THE FORECAST NEEDS TO CONTAIN THUNDER. SHOWERS ARE LIKELY TO BECOME THE MAIN PRECIPITATION TYPE AS NIGHTTIME STABILIZATION PROGRESSES. SINCE THE SITUATION IS DEVELOPING ABOUT AS THE EARLIER FORECASTER EXPECTED...THE ONGOING TEMPERATURE FORECAST SHOULD WORK OUT WELL. && .SHORT TERM /SUNDAY THROUGH TUESDAY/... ISSUED AT 145 PM EDT SAT SEP 20 2014 ONLY CHALLENGE DURING THIS PERIOD WILL BE TEMPS. IN THE WAKE OF THE COLD FRONT...COLD AIR ADVECTION BEGINS ON NORTHERLY WINDS ACROSS THE OHIO VALLEY ON SUNDAY. LARGE...EXTENSIVE HIGH PRESSURE IS EXPECTED TO DIVE SOUTHEAST OUT OF THE THE NORTHERN PLAINS AND SOUTHERN CANADA. THIS RESULTING DRY WEATHER TO CENTRAL INDIANA THROUGH THIS PERIOD. FORECAST SOUNDINGS SUPPORT THIS...DRYING OUT DRAMATICALLY THROUGH THE PERIOD ALONG WITH SHOWING UNATTAINABLE CONVECTIVE TEMPERATURES THROUGH THE DAY. THUS WILL AIM FOR MOSTLY SUNNY DAYS AND MOSTLY SUNNY NIGHTS. COLD AIR ADVECTION IS EXPECTED TO BEGIN ON SUNDAY AND CONTINUE INTO MONDAY NIGHT. IT IS ONLY BY TUESDAY THAT THE SURFACE HIGH IS EXPECTED TO SETTLE OVER CENTRAL INDIANA...ALLOWING A MORE EASTERLY OR SOUTHEASTERLY FLOW TO DEVELOP. THUS WITH GOOD RADIATIONAL COOLING EXPECTED AMID THE COLD AIR ADVECTION WILL TREND LOWS AT OR BELOW A BLEND OF MAVMOS AND METMOS. AS FOR HIGHS WILL A BLEND WILL WORK NICELY WITH A SLOW WARNING TREND BEGINNING ON TUESDAY. WILL NOTE HERE THAT MAVMOS HIGHS ON SUNDAY APPEAR A BIT WARM WITH EXPECTED COLD AIR ADVECTION AND A FEW LINGERING CLOUDS IN THE WAKE OF THE COLD FRONT. && .LONG TERM /TUESDAY NIGHT THROUGH NEXT SATURDAY/... ENSEMBLES INDICATE A LARGE UPPER RIDGE WILL DOMINATE ACROSS THE AREA DURING THIS PERIOD. THIS SHOULD RESULT IN DRY CONDITIONS LOCALLY. ENSEMBLES AGREE...INDICATING VERY LITTLE THREAT FOR PRECIPITATION THROUGH NEXT SATURDAY. && .AVIATION /DISCUSSION FOR THE 210300Z IND TAF UPDATE/... ISSUED AT 1020 PM EDT SAT SEP 20 2014 NO CHANGES NEEDED TO THE TAF. PREVIOUS DISCUSSION FOLLOWS... COLD FRONT WILL DROP SOUTHEAST ACROSS CENTRAL INDIANA REACHING LAF AFTER 06Z...AND THE OTHER SITES AFTER 10Z. RADAR TRENDS AND RAPID REFRESH REFLECTIVITY PROG MIX SUGGEST THE MAIN LINE OF STORMS WILL REACH LAF NEAR 00Z. LEFT TEMPO THUNDERSTORM GROUP IN THROUGH 02Z AND VCTS THROUGH 07Z THERE TO COVER FOR ANY ADDITIONAL STORMS CLOSER TO THE FRONT. DID SIMILAR FOR THE OTHER TAF SITES WITH LATER TIMING WITH TEMPO GROUP FROM 01Z TO 04Z AT IND AND HUF. ALSO WENT WITH CONVECTIVE GUSTS TO 30 KNOTS IN THE TEMPO WINDOW WITH MVFR CEILINGS. CONFIDENCE IS FAIRLY GOOD REGARDING TIMING. COULD SEE SOME LOW STRATOCU WITH THE FRONT...BUT FOR NOW KEPT JUST SCATTERED MVFR AND VFR CEILING. WINDS WILL VEER FROM SOUTHWEST TO WEST TO NORTHWEST DURING THE FRONTAL EVOLUTION THROUGH THE TAF SITES WITH SUSTAINED GRADIENT WINDS NEAR 10 KNOTS TONIGHT AND INCREASING TO 10 TO 15 WITH GUSTS TO AROUND 20 SUNDAY AFTERNOON. && .IND WATCHES/WARNINGS/ADVISORIES... NONE. && SYNOPSIS...PUMA NEAR TERM...JK SHORT TERM...PUMA LONG TERM....JAS AVIATION...MK VISIT US AT HTTP://WWW.WEATHER.GOV/IND FOLLOW US ON FACEBOOK...TWITTER AND YOUTUBE AT: WWW.FACEBOOK.COM/NWSINDIANAPOLIS WWW.TWITTER.COM/NWSINDIANAPOLIS WWW.YOUTUBE.COM/NWSINDIANAPOLIS
Hazardous weather outlook, Sep 20, 4:29 PM EDT, 6 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE INDIANAPOLIS IN 429 PM EDT SAT SEP 20 2014 INZ021-028>031-035-043-044-212030- CARROLL-WARREN-TIPPECANOE-CLINTON-HOWARD-FOUNTAIN-VERMILLION- PARKE- 429 PM EDT SAT SEP 20 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA. .DAY ONE...TONIGHT. OUTLOOK: THUNDERSTORMS ARE LIKELY TONIGHT. SOME MAY BE SEVERE. HAZARDS: DAMAGING WINDS...HAIL...AND VERY HEAVY DOWNPOURS. TIMING: MAINLY 6 PM TO 2 AM. DISCUSSION: A QUICK MOVING COLD FRONT IS EXPECTED TO SWEEP THROUGH THE REGION TONIGHT BEFORE DEPARTING SUNDAY MORNING. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. OUTLOOK: NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. DISCUSSION: COOL NORTH WINDS ARE EXPECTED TO RETURN ON SUNDAY AFTERNOON AS THE COLD FRONT DEPARTS AND ANOTHER AREA OF CANADIAN HIGH PRESSURE BUILDS ACROSS THE GREAT LAKES AND OHIO VALLEY...RESULTING IN DRY WEATHER THROUGH MUCH OF THE UPCOMING WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED. && MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL LOWERCASE) INZ036>042-045>049-051>057-060>065-067>072-212030- MONTGOMERY-BOONE-TIPTON-HAMILTON-MADISON-DELAWARE-RANDOLPH-PUTNAM- HENDRICKS-MARION-HANCOCK-HENRY-VIGO-CLAY-OWEN-MORGAN-JOHNSON- SHELBY-RUSH-SULLIVAN-GREENE-MONROE-BROWN-BARTHOLOMEW-DECATUR-KNOX- DAVIESS-MARTIN-LAWRENCE-JACKSON-JENNINGS- 429 PM EDT SAT SEP 20 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA. .DAY ONE...TONIGHT. OUTLOOK: THUNDERSTORMS ARE LIKELY TONIGHT. HAZARDS: STRONG WINDS...HAIL...AND VERY HEAVY DOWNPOURS. TIMING: MAINLY 7 PM TO 2 AM. DISCUSSION: A QUICK MOVING COLD FRONT IS EXPECTED TO SWEEP THROUGH THE REGION TONIGHT BEFORE DEPARTING SUNDAY MORNING. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. OUTLOOK: NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. DISCUSSION: COOL NORTH WINDS ARE EXPECTED TO RETURN ON SUNDAY AFTERNOON AS THE COLD FRONT DEPARTS AND ANOTHER AREA OF CANADIAN HIGH PRESSURE BUILDS ACROSS THE GREAT LAKES AND OHIO VALLEY...RESULTING IN DRY WEATHER THROUGH MUCH OF THE UPCOMING WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. && MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL LOWERCASE) JK
In the hours before
Local storm report, Sep 20, 9:13 PM EDT, 2 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
913 PM EDT SAT SEP 20 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0912 PM HAIL 1 NE TERRE HAUTE 39.48N 87.37W
09/20/2014 E0.25 INCH VIGO IN AMATEUR RADIO
PEA SIZE HAIL REPORTED
&&
MMBLocal storm report, Sep 20, 9:49 PM EDT, 1 hour 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
949 PM EDT SAT SEP 20 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0918 PM HAIL SEELYVILLE 39.49N 87.27W
09/20/2014 E0.25 INCH VIGO IN PUBLIC
PEA SIZE HAIL REPORTED. TIME ESTIMATED BY RADAR.
&&
MMBSpecial weather statement, Sep 20, 11:21 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE INDIANAPOLIS IN 1121 PM EDT SAT SEP 20 2014 INZ028-029-035-210400- FOUNTAIN-TIPPECANOE-WARREN- 1121 PM EDT SAT SEP 20 2014 ...STRONG THUNDERSTORM ADVISORY FOR NORTHEASTERN FOUNTAIN... TIPPECANOE AND NORTHEASTERN WARREN COUNTIES UNTIL MIDNIGHT EDT... AT 1119 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8 MILES NORTH OF WILLIAMSPORT...OR 15 MILES SOUTH OF FOWLER...MOVING EAST AT 35 MPH. HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... LAFAYETTE... WEST LAFAYETTE... PINE VILLAGE... SHADELAND... PURDUE UNIVERSITY... DAYTON... CLARKS HILL... HEAVY RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY. && LAT...LON 4049 8670 4022 8670 4031 8743 4048 8739 TIME...MOT...LOC 0321Z 277DEG 40KT 4040 8728 SMF
The office that day
Everything else NWS Indianapolis, IN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 20, 8:38 PM EDT | Severe Thunderstorm Warning | IND | Vigo | 52 min |
| Sep 21, 12:04 AM EDT | Special Weather Statement | IND | Tippecanoe | 41 min |
Nearby
Special Weather Statements in Indiana, 2014Every special weather statement in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.